Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 15, NWS El Paso, TX

May 7, 2020El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico

NWS El Paso, TX issued this wind advisory at May 7, 2020, 4:52 AM MDT for El Paso County, Hudspeth County, Texas; Doña Ana County, Otero County, New Mexico. It took effect at May 8, 2020, 4:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 4:52 AM MDT (10:52 UTC)
In effect from
May 8, 2020, 4:00 AM MDT
Expired
May 8, 2020, 12:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Otero County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 10:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4440 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

349 
WWUS74 KEPZ 071052
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
452 AM MDT Thu May 7 2020

NMZ411-417-TXZ418-420>424-072200-
/O.NEW.KEPZ.WI.Y.0015.200508T1000Z-200508T1800Z/
Southern Dona Ana County/Mesilla Valley-Otero Mesa-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Crow Flats, Downtown El Paso, West El Paso, Upper Valley, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
452 AM MDT Thu May 7 2020

...WIND ADVISORY IN EFFECT FROM 4 AM TO NOON MDT FRIDAY...

* WHAT...East to northeast winds between 30 to 40 mph with gusts 
  up to 55 mph.

* WHERE...Portions of far west Texas including Hudspeth, and the
  western slopes of the Franklin and Hueco Mountains. Also for
  portions of south-central New Mexico including Otero Mesa, and 
  the western slopes of the Organ Mountains. 

* WHEN...From 4 AM to noon MDT Friday.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring
  strong gusty winds on Friday morning, especially over the
  western slopes of area mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Crespo
1 follow-up statement
795 
WWUS74 KEPZ 072113
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
313 PM MDT Thu May 7 2020

NMZ411-417-TXZ418-420>424-081800-
/O.CON.KEPZ.WI.Y.0015.200508T1000Z-200508T1800Z/
Southern Dona Ana County/Mesilla Valley-Otero Mesa-
Western El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
Including the cities of Las Cruces, Vado, Sunland Park, 
Crow Flats, Downtown El Paso, West El Paso, Upper Valley, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
Sierra Blanca, Fabens, Fort Hancock, Tornillo, 
and Indian Hot Springs
313 PM MDT Thu May 7 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM TO NOON MDT FRIDAY...

* WHAT...East to northeast winds between 30 to 40 mph with gusts 
  up to 55 mph.

* WHERE...Portions of far west Texas including Hudspeth, and the 
  western slopes of the Franklin and Hueco Mountains. Also for 
  portions of south-central New Mexico including Otero Mesa, and 
  the western slopes of the Organ Mountains.

* WHEN...From 4 AM to noon MDT Friday.

* ADDITIONAL DETAILS...A strong backdoor cold front will bring 
  strong gusty winds on Friday morning, especially over the 
  western slopes of area mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at May 7, 3:17 AM MDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 7, 3:17 AM MDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
317 AM MDT Thu May 7 2020

.SYNOPSIS...
Mostly dry and warm weather is expected over the next seven days.
Today, we will have the hottest temperatures of the week with
many locations having near record temperatures, and some places
even making it to the triple digits. A strong backdoor cold front
comes on Friday morning, which will result in cooler temperatures
around 15 to 20 degrees lower than today. Also strong gusty winds
are expected over far west Texas and the western slopes of the
Franklin and Organ Mountains. Over the weekend, disturbances aloft
will lead to slight chances for rain and thunderstorm, but
precipitation amounts will be light. Next week, dry and warm
temperatures return to the forecast as an upper ridge moves over
the Borderland.

&&
29

.DISCUSSION...
.SHORT TERM...Today and Tonight...
A broad area of high pressure aloft is centered just southwest of
the region. This will help to add more heat to our atmosphere,
for near record, to record breaking, temperatures this afternoon.
High temperatures across the lowlands are expected to average in
the upper 90s. Some locations may see the first 100 degrees of the
year. Just to our north a shortwave trough will pass across the
Four Corners region today. This passing feature will help to
deepen lee-side surface troughing to our east. The result will be
a breezy to marginally windy afternoon for the entire forecast
area. This deep westerly flow will be quite dry. So expect plenty
of sunshine and low humidity to help heat the region. For this
afternoon the weather concerns are well-above normal heat
stressing those who can't find cooling, and critical fire weather
concerns due to the winds and dry air. Winds aloft are not very
strong as there are no jets, but surface gradients and deep mixing
will support 15 to 25 mph afternoon winds with gusts in the 30 to
40 mph range.

Winds will begin to slacken with sunset, but should stay up into the
evening hours across the higher lowlands east of the Rio Grande. A
few passing clouds are possible in the evening hours, but generally
clear skies, slackening winds, and mild overnight temperatures are
expected across the region tonight.

&&
14

.LONG TERM...
A strong back door cold front will be affecting the area on
Friday. Strong winds will start early in the morning in portions
of far west Texas, the Otero Mesa, and the west slopes of the
Franklin and the Organ Mountains. The GFS, NAM and ECMWF models 850
mb winds show speeds greater than 30 mph across these areas along
with stronger gusts up to 55 mph over mountain ridges and passes.
Therefore, we issued a wind advisory for this region from 4 AM to
noon on Friday. The advection of cooler air with partly cloudy
skies will result in temperatures 15 to 20 degrees cooler than
Thursday. This will be a relief from the near record high
temperatures expected today. The front will stall over southeast
AZ in the late afternoon and early evening, which will lead to a
slight chance of showers and thunderstorms over the NM Bootheel.

Upper ridge strengthens over the Southwest Deserts on Saturday.
Max temperatures will increase around 5 to 10 degrees from
Friday. However, a southerly flow in the lower levels will advect
moisture to southwest NM, and keep slight chances for rain and
thunderstorms in the afternoon. Otherwise, the rest of the CWA
should remain dry.

The upper ridge will be quickly substituted by a shortwave trough
to our west on Sunday. On the meantime, another weak back door
cold front moves in, which will drop temperatures a degree or two.
Nonetheless, the upper trough will push this system quickly away.
The disturbance will increase precipitable water values to 0.75
to 1 inch as the trough quickly moves east. This will result in
a chance for showers and thunderstorms across the whole area.
However, both the GFS and the ECMWF have been decreasing the
amount of QPF associated with this system over the past few runs.
They have also placed the rain more to the north and east too.
Thus, Sunday evening into Monday morning have the best rain
chances. Afterwards, we should dry out faster than previously
expected. Any rainfall amounts are expected to be light, below
0.25 inches of rain.

The first half of next week we will be influenced by another upper
ridge. This will allow temperatures to return back to around 90F
on Tuesday and Wednesday in the lowlands. A weak surface low on
Tuesday afternoon will lead to breezy conditions. But a stronger
lee cyclone generated as a shortwave develops in the Southern
Rockies both on Wednesday and Thursday appears to bring slightly
stronger winds.

&&
29

.AVIATION...06Z TAF CYCLE...
VFR mostly clear conditions through the period. South to
southwest winds around 5-15KT becoming west to southwest and
increasing to around 20-25KT with gusts 30-35KT after 18Z.

&&
05

.FIRE WEATHER...
Today's weather conditions will elevate fire weather conditions to
CRITICAL. High pressure aloft will allow for well-above normal
temperatures for all areas. Those hot surface temperatures will make
for a deeply unstable airmass. A passing trough to our north will
induce a sharp lee-side surface low/trough to our east which will
result in increased winds this afternoon. These conditions in union
with Very High to Extreme Fire Behavior conditions has prompted the
issuance of a Red Flag Warning for all fire zones across Southwest
and South Central New Mexico, as well as Far West Texas. Lowland
high temperatures this afternoon will top out between 95 and 100
degrees. Minimum RH values should bottom out near 5 percent for many
locations. Winds aloft are not very strong, but the surface pressure
gradient and deep mixing should allow for afternoon winds in the 15
to 25 mph range with gusts 30 to 40 mph.

Tonight and Friday morning another backdoor cold front makes a hard
push into the region from the NE and E. We expect gusty NE to E
winds overnight through early afternoon Friday. The air behind the
front will be noticeably cooler with Friday highs 15 to 20 degrees
cooler than Thursday's highs. This will help to raise RH values,
despite very little gain in moisture behind the front.

We quickly warm back into the upper 80s for the weekend. A bit of
southerly flow aloft and southeast flow at low levels will allow for
marginal increases in moisture across the region. This will bring
some spotty shower chances in the NM bootheel on Saturday, with more
of the region seeing slight chances for  isolated showers and storms
Sunday and Monday as a shortwave disturbance passes across the area.
This time of year, rainfall is usually light, giving way to
potential for dry lighting.

&&
14

.PRELIMINARY POINT TEMPS/POPS...
El Paso                100  65  79  59 /   0   0   0   0
Sierra Blanca           95  59  72  50 /   0   0   0   0
Las Cruces              98  59  78  53 /   0   0   0   0
Alamogordo              99  58  82  52 /   0   0   0   0
Cloudcroft              74  40  59  39 /   0   0   0   0
Truth or Consequences   98  58  82  55 /   0   0   0   0
Silver City             88  57  77  50 /   0   0   0   0
Deming                  98  55  82  50 /   0   0   0   0
Lordsburg               97  58  85  53 /   0   0   0   0
West El Paso Metro      99  65  80  59 /   0   0   0   0
Dell City              100  57  77  47 /   0   0   0   0
Fort Hancock           102  61  80  53 /   0   0   0   0
Loma Linda              94  59  73  52 /   0   0   0   0
Fabens                 100  63  80  55 /   0   0   0   0
Santa Teresa            98  60  79  54 /   0   0   0   0
White Sands HQ          98  65  79  59 /   0   0   0   0
Jornada Range           97  56  80  52 /   0   0   0   0
Hatch                   98  57  80  52 /   0   0   0   0
Columbus                98  62  82  55 /   0   0   0   0
Orogrande               98  58  78  52 /   0   0   0   0
Mayhill                 87  43  67  41 /   0   0   0   0
Mescalero               85  43  69  41 /   0   0   0   0
Timberon                83  42  64  38 /   0   0   0   0
Winston                 90  45  77  42 /   0   0   0   0
Hillsboro               95  54  81  49 /   0   0   0   0
Spaceport               97  55  80  50 /   0   0   0   0
Lake Roberts            90  48  80  45 /   0   0   0   0
Hurley                  91  53  79  47 /   0   0   0   0
Cliff                   95  48  86  45 /   0   0   0   0
Mule Creek              90  55  84  52 /   0   0   0   0
Faywood                 92  55  79  47 /   0   0   0   0
Animas                  98  58  87  53 /   0   0   0  10
Hachita                 97  55  83  50 /   0   0   0  10
Antelope Wells          97  60  85  53 /   0   0  20  20
Cloverdale              92  59  82  55 /   0   0  20  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 4 AM to noon MDT Friday for NMZ411-417.

     Red Flag Warning from 11 AM this morning to 9 PM MDT this
     evening for NMZ110>113.

TX...Red Flag Warning from 1 PM this afternoon to 10 PM MDT this
     evening for TXZ055-056.

     Wind Advisory from 4 AM to noon MDT Friday for TXZ418-420>424.

&&

14-Bird/29-Crespo/05-Rogash
Hazardous weather outlook, May 7, 4:32 AM MDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
432 AM MDT Thu May 7 2020

NMZ401>417-TXZ418>424-081045-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
432 AM MDT Thu May 7 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions will develop with much above
normal temperatures, very low relative humidity, gusty afternoon
winds, and high fire danger. In addition, lowland temperatures
near 100 degrees may stress people and pets. Tonight, a backdoor
cold front will arrive with strong and gusty east winds across the
Otero Mesa, Salt Flats, area gaps, and west slopes of the Hueco,
Franklin, and Organ mountains.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty east winds continue through Friday morning. Slight chance
for a few showers or storms over the Bootheel and Gila regions
Saturday afternoon. Dry lightning is possible. A passing
disturbance and slight increases in moisture will bring slight
chances for showers and thunderstorms areawide on Sunday and
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today. However spotters should
notify 911 if wildfire smoke is noticed.

BIRD

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.